Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 55, NWS Topeka, KS

May 19, 2011Cloud County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 19, 2011, 2:45 AM CDT for Cloud County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2011, 2:45 AM CDT (07:45 UTC)
Expired
May 19, 2011, 3:19 AM CDT
In force
34 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Cloud County, KS

The radar

The Grand Island radar (KUEX), 106 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 3:02 AM CDTHAIL 15 Sse Concordia, KSMOSTLY DIME SIZED AND SMALLER. A FEW STONES TO THE SIZE OF QUARTERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2011-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1585 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

706 
WUUS53 KTOP 190745
SVRTOP
KSC029-190830-
/O.NEW.KTOP.SV.W.0055.110519T0745Z-110519T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
245 AM CDT THU MAY 19 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLOUD COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 330 AM CDT

* AT 243 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 11 MILES SOUTHWEST OF CONCORDIA...MOVING
  NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CONCORDIA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT. IF
YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3964 9780 3964 9737 3937 9772 3947 9788
TIME...MOT...LOC 0745Z 221DEG 24KT 3945 9776
WIND...HAIL <50MPH 1.00IN

$$
2 follow-up statements
326 
WWUS53 KTOP 190804
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
304 AM CDT THU MAY 19 2011

KSC029-190830-
/O.CON.KTOP.SV.W.0055.000000T0000Z-110519T0830Z/
CLOUD-
304 AM CDT THU MAY 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR NORTHEASTERN CLOUD COUNTY...

AT 258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR CONCORDIA AIRPORT...OR 4 MILES 
SOUTH OF CONCORDIA...MOVING NORTHEAST AT 30 MPH. 50 MPH WIND GUSTS 
HAVE ALSO BEEN REPORTED WITH THIS STORM. 

LOCATIONS IMPACTED INCLUDE...
CONCORDIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT. IF
YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3949 9776 3964 9778 3964 9737 3946 9760
TIME...MOT...LOC 0802Z 221DEG 24KT 3954 9766
WIND...HAIL <50MPH 1.00IN

$$
850 
WWUS53 KTOP 190819
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
319 AM CDT THU MAY 19 2011

KSC029-190829-
/O.CAN.KTOP.SV.W.0055.000000T0000Z-110519T0830Z/
CLOUD-
319 AM CDT THU MAY 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLOUD COUNTY HAS
BEEN CANCELLED...

AT 319 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE 
STILL POSSIBLE FROM THUNDERSTORMS IN THE AREA.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3949 9776 3964 9778 3964 9737 3946 9760
TIME...MOT...LOC 0819Z 221DEG 24KT 3963 9756

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 11:44 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, May 18, 11:44 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1144 PM CDT WED MAY 18 2011

...UPDATE TO AVIATION...

.DISCUSSION...

..SEVERE STORMS POSSIBLE OVER THE NEXT SEVERAL DAYS...

SHORT TERM (TONIGHT THROUGH THURSDAY)...

A BROAD TROUGH CENTERED NEAR SALT LAKE CITY THIS AFTERNOON WILL
SLOWLY DRIFT EAST OVER THE NEXT SEVERAL DAYS...EMANATING SEVERAL
PIECES OF SHORT WAVE ENERGY OUT ACROSS THE PLAINS STATES. SURFACE
LOW PRESSURE HAS BEEN DEEPENING OVER NORTHEAST NEW MEXICO WITH
INCREASING SOUTHERLY FLOW OFF THE GULF OF MEXICO. DEWPOINTS IN THE
60S HAVE MADE IT AS FAR AS NORTH CENTRAL OKLAHOMA THIS AFTERNOON
WHERE A WARM FRONT WAS CURRENTLY LOCATED. THIS FRONT WILL LIFT NORTH
TONIGHT AS THE SURFACE LOW PRESSURE DRIFTS NORTH. A STOUT LOW LEVEL
JET STREAM WILL RUN OVER THE FRONTAL BOUNDARY WITH CONVERGENT
ISENTROPIC UPSLOPE FLOW FOCUSING ACROSS CENTRAL AND EASTERN KANSAS
FROM AROUND 10 PM THROUGH THURSDAY MORNING WITH A GRADUAL TO THE
NORTHEAST AS THE FRONT CONTINUES TO LIFT NORTH. MODEST ELEVATED
INSTABILITY AND STRONG EFFECTIVE SHEAR PROFILES WILL BUILD ACROSS
THE AREA THROUGH THURSDAY MORNING AND MAY BE SUFFICIENT TO PRODUCE
MARGINALLY SEVERE HAIL IN THE STRONGEST STORMS THAT EXHIBIT MID
LEVEL ROTATION. HOWEVER...LAPSE RATES WILL NOT BE PARTICULARLY
IMPRESSIVE AND THE INCREASINGLY DEEP MOISTURE PROFILE MAY CONTRIBUTE
MORE SO TO A HEAVY RAIN THREAT ACROSS PARTS OF THE AREA. THE SLOW
MOVING CONVECTIVE INITIATION ZONE WILL ALSO CONTRIBUTE TO HEAVY RAIN
POTENTIAL.

THURSDAY WILL PROVIDE AN INTERESTING SET UP AS THE WARM FRONT MOVES
TO NEAR INTERSTATE 70 BY AFTERNOON. A DRY LINE WILL BE ORIENTED
NORTH TO SOUTH ACROSS CENTRAL KANSAS WITH STRONG CONVERGENCE ALONG
THE BOUNDARY AND JUST WEST OF THE FORECAST AREA. ELEVATED
INSTABILITY WILL REMAIN IN PLACE...AND INCREASE A BIT NEAR AND NORTH
OF THE WARM FRONT WHERE CONTINUED LIFT WILL KEEP STORMS POSSIBLE
NORTH OF THE FRONT...ALTHOUGH THE GREATEST CHANCES WILL EVENTUALLY
MOVE NORTH OF THE STATE BORDER. IT ALSO APPEARS THERE WILL BE A
NARROW ZONE JUST SOUTH OF THE FRONT WITH LITTLE TO NO CAP WHERE
SURFACE BASED THUNDERSTORMS MAY BE POSSIBLE. ANY STORMS DEVELOPING
IN THIS ZONE WILL HAVE POTENTIAL TO BECOME SUPERCELLULAR WITH ALL
MODES OF SEVERE WEATHER POSSIBLE GIVEN STRONGLY SHEARED LOW LEVELS.
SHEAR PROFILES APPEAR TO IMPROVE FROM EAST TO WEST ACROSS THE
FORECAST AREA. MEANWHILE...THE CAP WILL ALSO ERODE ALONG THE DRY
LINE BY LATE AFTERNOON WHERE SURFACE BASED SUPERCELLULAR STORMS MAY
ALSO DEVELOP. STORM MOTION WILL BE TO THE NORTHEAST AND MAY ALLOW A
FEW STRONG TO SEVERE STORMS TO MOVE OFF THE DRY LINE AND INTO
WESTERN PARTS OF THE FORECAST AREA. ALL MODES OF SEVERE WEATHER
WOULD BE POSSIBLE WITH THESE STORMS AS WELL...WITH SEEMINGLY GREATER
SEVERE POTENTIAL THAN WITH STORMS DEVELOPING ALONG THE WARM FRONT.
PRIMARY LIMITING FACTORS ON THURSDAY WILL BE A LARGELY CAPPED WARM
SECTOR AND ONLY MODEST CAPE AS THE STEEPER LAPSE RATES WILL REMAIN
WEST OF THE AREA.

BARJENBRUCH

LONG TERM (FRIDAY THROUGH WEDNESDAY)...

MANY SHORTWAVE TROUGHS WILL MOVE THROUGH OVER THE NEXT WEEK KEEPING
THE AREA IN AN ACTIVE WEATHER PATTERN. WATER VAPOR IMAGERY INDICATES
A LONGWAVE TROUGH LOCATED OVER THE SOUTHWESTERN PORTIONS OF THE
UNITED STATES. THE TROUGH WILL SLOWLY MOVE EAST WITH SEVERAL
SHORTWAVES ROTATING THROUGH THE LONGER WAVE TROUGH. FRIDAY THE DRYLINE
WILL STILL BE LOCATED ACROSS CENTRAL KANSAS. WITH STRONG WARM AIR
ADVECTION AND MOISTURE RETURN...STRONG TO SEVERE STORMS SEEM LIKELY
ACROSS THE CWA. MODELS INDICATE THAT THE BEST SHEAR AND INSTABILITY
WILL INITIALLY BE OVER NORTH CENTRAL KANSAS LATE FRIDAY AFTERNOON
AND SHIFT TO EASTERN KANSAS LATER FRIDAY EVENING. BY SATURDAY MODELS
INDICATE DRIER AIR MOVING INTO THE MID AND UPPER LEVELS. THIS DRIER
AIR SHOULD FORM A CAP TO KEEP CONVECTION IN CHECK. HOWEVER...A FEW
THUNDERSTORMS COULD LINGER INTO THE DAY ON SATURDAY.

SOUTHERLY FLOW WILL QUICKLY RETURNS ON SUNDAY AS THE PATTERN REMAINS
ACTIVE ACROSS THE REGION. BOTH THE EC AND GFS SHOW NUMEROUS SHORTWAVE
TROUGHS THAT MOVE THROUGH THE CWA KEEPING A CHANCE FOR SHOWERS AND
THUNDERSTORMS IN THE FORECAST FOR EARLY NEXT WEEK.

ANDERSON

&&

.AVIATION...

THUNDERSTORMS DEVELOPING TO THE NORTH OF WARM FRONT OVER SOUTHERN
KS WILL MOVE NWD OVERNIGHT WITH PERIODS OF THUNDERSTORMS AFTER
MIDNIGHT. THINGS SHOULD BECOME MORE ISOLATED DURING THE DAY ON
THURSDAY...WITH CONTINUED CHANCES DURING THE LATE AFTERNOON AND
EVENING. DIFFICULT TO TIME CHANCES TOO CLEARLY. EXPECT MAINLY MVFR
CONDITIONS WITH POSSIBLE IFR DURING HEAVIER THUNDERSTORMS. GDP

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 18, 3:29 PM CDT, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
329 PM CDT WED MAY 18 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-192030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
329 PM CDT WED MAY 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL AND EASTERN KANSAS THIS
EVENING AND MOVE ACROSS THE AREA LATE THIS EVENING THROUGH
THURSDAY MORNING. THE STRONGEST STORMS MAY PRODUCE HAIL UP TO
QUARTER SIZE. HEAVY RAIN AND LOCALIZED FLASH FLOODING WILL ALSO
BE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE ONGOING ACROSS NORTH CENTRAL AND NORTHEAST
KANSAS DURING THE MORNING HOURS...AND MAY PRODUCE HAIL UP TO THE
SIZE OF QUARTERS.

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ON THURSDAY
AFTERNOON GENERALLY NEAR AND SOUTH OF A LINE FROM CONCORDIA TO
HOLTON. THESE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING
WINDS...AND AN ISOLATED TORNADO WILL ALSO BE POSSIBLE DURING THE
LATE AFTERNOON AND EARLY EVENING HOURS.

STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA ON
FRIDAY. ADDITIONALLY...HEAVY RAINFALL WITH A THREAT OF LOCALIZED
FLASH FLOODING WILL CONTINUE THROUGH FRIDAY.

NUMEROUS ROUNDS OF THUNDERSTORMS WILL CONTINUE INTO EARLY NEXT WEEK
FROM LATE SUNDAY AND INTO THE DAY ON WEDNESDAY. SEVERE
WEATHER...HEAVY RAINFALL...AND LOCALIZED FLOODING WILL BE POSSIBLE
AT TIMES THROUGHOUT THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY THROUGH TONIGHT.

BB/MA

In the hours before

Special weather statement, May 19, 12:28 AM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1228 AM CDT THU MAY 19 2011

KSZ035-037-190600-
DICKINSON-MORRIS-
1228 AM CDT THU MAY 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORRIS AND
SOUTHEASTERN DICKINSON COUNTIES...

THROUGH 100 AM CDT...A THUNDERSTORM WILL MOVE NORTH AT 35 MPH ACROSS
PORTIONS OF NORTHWESTERN MORRIS AND SOUTHEASTERN DICKINSON COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE HERINGTON...LATIMER AND WOODBINE.

&&

LAT...LON 3861 9694 3860 9704 3861 9711 3887 9707
      3887 9677 3858 9692 3858 9694
TIME...MOT...LOC 0529Z 196DEG 29KT 3864 9699
Special weather statement, May 19, 1:09 AM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
109 AM CDT THU MAY 19 2011

KSZ054-190645-
LYON-
109 AM CDT THU MAY 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LYON COUNTY...

THROUGH 145 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH
ACROSS PORTIONS OF SOUTHERN LYON COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
OLPE...HARTFORD AND NEOSHO RAPIDS. MOTORISTS ALONG INTERSTATE 35
BETWEEN MILE MARKERS 132 AND 143 COULD ALSO BE AFFECTED.

&&

LAT...LON 3824 9636 3825 9636 3841 9615 3848 9595
      3828 9595 3817 9613 3817 9628
TIME...MOT...LOC 0609Z 227DEG 25KT 3824 9620
Special weather statement, May 19, 2:32 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
232 AM CDT THU MAY 19 2011

KSZ008-020-190800-
CLOUD-REPUBLIC-
232 AM CDT THU MAY 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REPUBLIC AND WESTERN
CLOUD COUNTIES...

THROUGH 300 AM CDT...A THUNDERSTORM WILL MOVE NORTH AT 45 MPH ACROSS
PORTIONS OF SOUTHWESTERN REPUBLIC AND WESTERN CLOUD COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE CONCORDIA AIRPORT...JAMESTOWN...
CONCORDIA AND NORWAY.

&&

LAT...LON 3975 9793 3974 9752 3931 9773 3931 9779
      3934 9793
TIME...MOT...LOC 0732Z 193DEG 39KT 3940 9783

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 12:28 AM CDTSpecial Weather StatementTOPDickinson32 min
May 19, 1:09 AM CDTSpecial Weather StatementTOPLyon36 min
May 19, 1:57 AM CDTAreal Flood AdvisoryTOPLyon63 min
May 19, 2:32 AM CDTSpecial Weather StatementTOPCloud28 min
May 19, 2:56 AM CDTAreal Flood AdvisoryTOPCoffey, Osage64 min
May 19, 2:59 AM CDTAreal Flood AdvisoryTOPLyon61 min
May 19, 3:37 AM CDTAreal Flood AdvisoryTOPAnderson, Franklin53 min
May 19, 4:39 AM CDTAreal Flood AdvisoryTOPAnderson, Franklin66 min
May 19, 6:35 PM CDTSevere Thunderstorm WarningTOPOttawa55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.